Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Reno, NV

September 2, 2023Churchill County, Pershing County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Sep 2, 2023, 2:48 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2023, 2:48 PM PDT (21:48 UTC)
Expired
Sep 2, 2023, 3:15 PM PDT
In force
27 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Churchill County, NV, Pershing County, NV

The radar

The Elko radar (KLRX), 126 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS55 KREV 022148
SVRREV
NVC001-027-022215-
/O.NEW.KREV.SV.W.0013.230902T2148Z-230902T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
248 PM PDT Sat Sep 2 2023

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Northeastern Churchill County in west central Nevada...
  Southern Pershing County in west central Nevada...

* Until 315 PM PDT.

* At 247 PM PDT, a severe thunderstorm was located 15 miles northwest
  of New Pass Summit, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Hyder Hot Springs and Healy Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3966 11756 3955 11765 3959 11785 4005 11777
      4001 11754 3994 11748 3988 11746
TIME...MOT...LOC 2147Z 196DEG 40KT 3962 11773 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:45 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 2, 1:45 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
145 PM PDT Sat Sep 2 2023

.SYNOPSIS...

Cool, unsettled weather will continue through Sunday with
widespread rainfall and scattered thunderstorms. Some storms may
become strong each afternoon through Sunday in the Basin and
Range. Warmer and much drier conditions will prevail Monday
onward.

&&

.DISCUSSION...

The calendar turned to meteorological fall and the atmosphere
certainly followed suit for the first day of September, featuring
fall-like temperatures, gloomy skies, and steady rain across the
Sierra and far western Nevada. 24-hour rainfall totals in the Tahoe
Basin generally varied from 0.20" to 0.75" with locally greater
totals over an inch. Meanwhile, the Greater Reno-Carson City-
Minden area received a few hundredths to a quarter inch.
Amazingly, Mt. Rose even had a fresh dusting of snow!

Latest radar observations reveal scattered showers across much of
the region with a few stronger cells in Mineral and Churchill
counties. Visible satellite depicts persistent clearing in cloud
coverage from Mineral to Pershing County, allowing for better
surface heating and subsequent instability (MUCAPE of 100-500 J/kg
per 19Z mesoanalysis). As such, areas generally east of US-95 and
south of I-80 will feature the best chance of afternoon
thunderstorms, possibly lasting into the early morning hours. A
few thunderstorms may become strong to marginally severe as semi-
discrete cells move into a favorable kinematic environment
characterized by effective bulk shear of 30-40 kts. Per CAMs,
timing of these stronger storms will favor the 2-6 PM timeframe
with potential hazards of small hail, gusty outflow winds up to 40
mph, heavy downpours and cloud-to-ground lightning.

The culprit behind the unsettled weather is a rather high-amplitude
trough and attendant closed low anchored near the northern
California coast. A "kicker" shortwave trough upstream will finally
dislodge the stronger trough, which will eject through the region
Sunday. Large scale ascent will overspread the Sierra and NE
California early Sunday morning before moving into western Nevada in
the afternoon. As a result, another north-to-south band of showers
and embedded thunderstorms will develop and provide widespread
rainfall through much of Sunday. This precipitation band will arrive
to the Sierra between 3-5 AM, moving into the Greater Reno-
Carson City-Minden area around 9-11 AM. Large scale ascent will
spatially align with areas east of US-95 duirng peak heating hours,
promoting scattered thunderstorms across Lyon, Mineral,
Churchill, and Pershing County during the afternoon. While the
strongest wind shear will be displaced well south and east of the
region, the western periphery of stronger mid-level flow will
briefly couple with the aforementioned counties in the early
afternoon. As such, more organized thunderstorms, capable of small
hail, strong outflows, and heavy downpours, will be possible
Sunday afternoon. Hi-Res ensembles seemingly favor the 12-4 PM
time frame for these storms in the Basin & Range, although timing
and location may change based on the upper trough progression. A
few showers may linger in the wake of the trough passage, but
convective activity should conclude in the early evening.

Temperatures will remain well below average this weekend with
Sunday being the coolest of the next 7 days. Highs will only reach
the 50s to low 60s for Sierra communities and upper 60s to low 70s
for lower western Nevada valleys. As skies clear, overnight lows
will flirt with/drop below the freezing mark Sunday and Monday
nights in Sierra valleys. Some fog/freezing fog will be possible
in the cold-prone valleys overnight Sunday and Monday, particularly
in the Martis Valley. For the remainder of the week, we will
slowly warm a couple degrees each day before arriving to seasonal
averages by next weekend. A couple of shortwaves will quickly
move through the region during the first half of the week, keeping
temperatures mild and maintaining a very slight (5-15%) chance of
showers and storms. However, consensus among ensembles favor a
warmer, drier solution throughout the upcoming week.

-Salas

&&

.AVIATION...

* A few showers and isolated thunderstorms (15-20%) for most
  terminals will continue into the evening. Expect mountain top
  obscurations for Sierra terminals due to lower ceilings and
  periods of MVFR conditions where moderate to heavier showers
  could reduce visibilities below 3-5 miles at times.

* A low pressure system moving into the Sierra and western NV will
  bring more widespread rain and a chance (10-20%) for an isolated
  storm or two overnight into Sunday morning. Storm chances
  (30-50%), however, increase later Sunday morning and afternoon
  across western NV with the potential near terminals east of
  US-95 in the Basin and Range for stronger T-storms capable of
  gusty outflows to 40-50 kts, heavy rainfall cores, and small
  hail.

* Showers and clouds will decrease overnight Sunday night allowing
  for increased radiational cooling over Sierra valleys. This will
  result in conditions favoring development of fog or freezing fog
  in Sierra valleys overnight into Monday morning. Drier and
  warmer conditions will spread into the region through the week
  and bring VFR conditions to area terminals. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Local storm report, Sep 2, 10:41 AM PDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1041 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Non-Tstm Wnd Gst Mammoth Mountain Ski Su 37.63N 119.03W
09/01/2023  M78 MPH          Mono               CA   Mesonet

            Mesonet station MTH03 1.7 S Mammoth Mountain
            (MAMMOTH).

0110 AM     Non-Tstm Wnd Gst 1 ESE Mount Rose Summit 39.31N 119.88W
09/02/2023  M71 MPH          Washoe             NV   Mesonet

            Mesonet station SLIDE 0.9 E Mount Rose
            Summit (DRI).

0727 PM     Non-Tstm Wnd Gst 4 SSW Walker            38.47N 119.51W
09/01/2023  M66 MPH          Mono               CA   Mesonet

            Mesonet station XMLC1 Mill Canyon.

0200 PM     Non-Tstm Wnd Gst 1 NNW Heavenly Ski Summ 38.93N 119.91W
09/01/2023  M65 MPH          El Dorado          CA   Mesonet

            Mesonet station HVRTM Blue Streak Weather
            Station.

1125 AM     Non-Tstm Wnd Gst 6 NNE Leavitt Meadows   38.40N 119.53W
09/01/2023  M64 MPH          Mono               CA   Mesonet

            Mesonet station XMPC1 Mean Peak.

0440 PM     Non-Tstm Wnd Gst June Mountain Ski Base  37.77N 119.09W
09/01/2023  M61 MPH          Mono               CA   Mesonet

            Mesonet station 614SE Sce Northshore Dr.

0323 PM     Non-Tstm Wnd Gst 4 S Conway Summit       38.04N 119.17W
09/01/2023  M56 MPH          Mono               CA   Mesonet

            Mesonet station UNDC1 Lundy.

0410 PM     Non-Tstm Wnd Gst 2 WSW June Mountain Ski 37.76N 119.13W
09/01/2023  M53 MPH          Mono               CA   Mesonet

            Mesonet station 309SE Sce Gem Lake Trail.

1140 AM     Non-Tstm Wnd Gst 3 WNW Toms Place        37.57N 118.74W
09/01/2023  M52 MPH          Mono               CA   Mesonet

            Mesonet station SE445 2.6 S Crowley Lake
            (SCE).

0300 PM     Non-Tstm Wnd Gst 6 SSE Lee Vining        37.87N 119.09W
09/01/2023  M52 MPH          Mono               CA   Mesonet

            Mesonet station SE404 6.2 S Lee Vining
            (SCE).

0555 AM     Non-Tstm Wnd Gst 1 SE June Mountain Ski  37.76N 119.08W
09/02/2023  M52 MPH          Mono               CA   Mesonet

            Mesonet station MPRJN June Mid Mtn Chalet.

1255 PM     Non-Tstm Wnd Gst 1 NNW Hawthorne         38.54N 118.63W
09/01/2023  E51 MPH          Mineral            NV   AWOS

            REPORTED AT HAWTHORNE MUNICIPAL AIRPORT.

0152 PM     Non-Tstm Wnd Gst 25 SSW Hawthorne        38.18N 118.74W
09/01/2023  M51 MPH          Mineral            NV   Mesonet

            Mesonet station ANCNV 14.9 E Bodie (NV DOT).

0200 PM     Non-Tstm Wnd Gst 3 SW Lee Vining         37.93N 119.17W
09/01/2023  M51 MPH          Mono               CA   Mesonet

            Mesonet station 615SE Sce Boulder
            Campground.

0220 PM     Non-Tstm Wnd Gst 4 NNE Twin Lakes        38.20N 119.32W
09/01/2023  M51 MPH          Mono               CA   Mesonet

            Mesonet station 565SE Sce-3577.

0120 PM     Non-Tstm Wnd Gst 1 SW Conway Summit      38.08N 119.20W
09/01/2023  M50 MPH          Mono               CA   Mesonet

            Mesonet station SE089 1.3 SW Conway Summit
            (SCE).

0230 PM     Non-Tstm Wnd Gst 1 S Bodie               38.20N 119.01W
09/01/2023  M50 MPH          Mono               CA   Mesonet

            Mesonet station SE749 Sce Bodie State Park.

0521 PM     Non-Tstm Wnd Gst 3 ENE Stagecoach        39.38N 119.32W
09/01/2023  M50 MPH          Lyon               NV   Mesonet

            Mesonet station STGNV 2.8 E Stagecoach (NV
            DOT).

0730 PM     Non-Tstm Wnd Gst 5 SE Heavenly Valley    38.91N 119.83W
09/01/2023  M50 MPH          Douglas            NV   Mesonet

            Mesonet station NV065 Sheridan.

0146 PM     Non-Tstm Wnd Gst 3 SW New Washoe City    39.27N 119.82W
09/01/2023  M48 MPH          Washoe             NV   Mesonet

            Mesonet station WASNV 3.2 S Washoe City (NV
            DOT).

0350 PM     Non-Tstm Wnd Gst 1 SSE Holbrook Junction 38.71N 119.54W
09/01/2023  M48 MPH          Douglas            NV   Mesonet

            Mesonet station NV061 Wild Oat Mountain.

0530 PM     Non-Tstm Wnd Gst 1 NNE Coleville         38.58N 119.50W
09/01/2023  M48 MPH          Mono               CA   Mesonet

            Mesonet station LIB36 Tpz1261 Cunningham.

1200 AM     Non-Tstm Wnd Gst 3 NNW Meyers            38.90N 120.04W
09/02/2023  M48 MPH          El Dorado          CA   Mesonet

            Mesonet station LIB11 Meyers3400-Uplands.

0212 PM     Non-Tstm Wnd Gst 3 SSW Sparks            39.50N 119.77W
09/01/2023  M47 MPH          Washoe             NV   ASOS

            ASOS station KRNO Reno.

0200 PM     Non-Tstm Wnd Gst 2 N Benton              37.84N 118.48W
09/01/2023  M46 MPH          Mono               CA   Mesonet

            Mesonet station BETC1 Benton.

0230 PM     Non-Tstm Wnd Gst 2 SSE Verdi             39.49N 119.98W
09/01/2023  M46 MPH          Washoe             NV   Mesonet

            Mesonet station NV052 South Verdi.

0348 PM     Non-Tstm Wnd Gst 3 E Coleville           38.57N 119.46W
09/01/2023  M46 MPH          Mono               CA   Mesonet

            Mesonet station WALC1 Walker.

&&
Local storm report, Sep 2, 12:44 PM PDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1244 PM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     Rain             1 WSW Meyers            38.85N 120.02W
09/02/2023  M1.37 inch       El Dorado          CA   Mesonet

            Mesonet station RWBC1 Baron.

0705 AM     Rain             13 W Catnip Mountain    41.85N 119.64W
09/02/2023  M1.34 inch       Washoe             NV   Mesonet

            Mesonet station LCHN2 SHELDON NWR DENIO 52
            WSW NV US.

0830 AM     Rain             2 NE Mt. Rose Ski Base  39.34N 119.86W
09/02/2023  M1.05 inch       Washoe             NV   Mesonet

            Mesonet station RENN2 Washoe City Washoe.

0940 AM     Rain             11 NNE Wendel           40.48N 120.12W
09/02/2023  M0.92 inch       Lassen             CA   Mesonet

            Mesonet station BUFC1 Bull Flat.

0953 AM     Rain             3 N Meyers              38.90N 120.00W
09/02/2023  M0.89 inch       El Dorado          CA   ASOS

            ASOS station KTVL South Lake Tahoe Ap.

0940 AM     Rain             14 SSW Ravendale        40.62N 120.48W
09/02/2023  M0.83 inch       Lassen             CA   Mesonet

            Mesonet station HLKC1 Horse Lake.

1015 AM     Rain             2 NE Meyers             38.88N 119.98W
09/02/2023  M0.83 inch       El Dorado          CA   Mesonet

            Mesonet station TT336 Tmu Portable 02.

1030 AM     Rain             1 NNE Meyers            38.87N 120.01W
09/02/2023  M0.81 inch       El Dorado          CA   Mesonet

            Mesonet station EW3758 Meyers.

1030 AM     Rain             11 NE Gerlach           40.77N 119.22W
09/02/2023  M0.80 inch       Pershing           NV   Public

            0.6-0.8 inch rainfall REPORTED AT BLACK ROCK
            CITY since Friday morning.

1034 AM     Rain             1 E Blairsden           39.78N 120.59W
09/02/2023  M0.73 inch       Plumas             CA   Mesonet

            Mesonet station MWKC1 Denten Creek.

1000 AM     Rain             4 W Truckee             39.33N 120.28W
09/02/2023  M0.72 inch       Nevada             CA   Mesonet

            Mesonet station DNRC1 1.9 NE Donner Peak.

0930 AM     Rain             Spooner Summit          39.10N 119.91W
09/02/2023  M0.71 inch       Douglas            NV   Mesonet

            Mesonet station NSPO Spooner Summit (DRI).

0945 AM     Rain             1 ESE Hope Valley       38.78N 119.90W
09/02/2023  M0.69 inch       Alpine             CA   Mesonet

            Mesonet station CSRR 1.4 E Hope Valley
            (DRI).

0700 AM     Rain             1 S Glenbrook           39.08N 119.94W
09/02/2023  M0.67 inch       Douglas            NV   CO-OP Observer

0959 AM     Rain             7 E Madeline            41.05N 120.34W
09/02/2023  M0.66 inch       Lassen             CA   Mesonet

            Mesonet station BDOC1 Blue Door.

1014 AM     Rain             2 NNE Zephyr Cove       39.02N 119.94W
09/02/2023  M0.64 inch       Douglas            NV   Mesonet

            Mesonet station SKYN2 Skyland.

1030 AM     Rain             5 SSE Sierraville       39.52N 120.33W
09/02/2023  M0.63 inch       Sierra             CA   Mesonet

            Mesonet station RNYC1 Rice Canyon.

1033 AM     Rain             4 WNW Truckee           39.34N 120.27W
09/02/2023  M0.63 inch       Nevada             CA   Mesonet

            Mesonet station TADC1 Tahoe Donner.

1015 AM     Rain             5 NNW Antelope Lake     40.25N 120.64W
09/02/2023  M0.62 inch       Plumas             CA   Mesonet

            Mesonet station PIEC1 Pierce.

0900 AM     Rain             8 ESE Antelope Lake     40.12N 120.48W
09/02/2023  M0.59 inch       Plumas             CA   Mesonet

            Mesonet station DLCC1 7.9 SE Antelope Lake.

1040 AM     Rain             2 N Truckee             39.35N 120.20W
09/02/2023  M0.56 inch       Nevada             CA   Mesonet

            Mesonet station DW9436 Sierraville.

1027 AM     Rain             8 NW Catnip Mountain    41.92N 119.50W
09/02/2023  M0.54 inch       Washoe             NV   Mesonet

            Mesonet station CATN2 Catnip Mountain.

0959 AM     Rain             5 SSE Ravendale         40.73N 120.32W
09/02/2023  M0.53 inch       Lassen             CA   Mesonet

            Mesonet station RVDC1 Ravendale.

0959 AM     Rain             7 E Madeline            41.05N 120.34W
09/02/2023  M0.53 inch       Lassen             CA   Mesonet

            Mesonet station BDOC1 6.9 E Madeline.

1011 AM     Rain             2 NNE Susanville        40.44N 120.63W
09/02/2023  M0.53 inch       Lassen             CA   Mesonet

            Mesonet station HDVC1 Hidden Valley.

0930 AM     Rain             7 N Washoe City         39.42N 119.80W
09/02/2023  M0.52 inch       Washoe             NV   Mesonet

            Mesonet station WRUN 6.7 N Washoe City
            (DRI).

0939 AM     Rain             3 ESE Lake City         41.62N 120.16W
09/02/2023  M0.52 inch       Modoc              CA   Mesonet

            Mesonet station SSYC1 Surprise Valley.

1024 AM     Rain             36 S Vya                41.08N 119.78W
09/02/2023  M0.51 inch       Washoe             NV   Mesonet

            Mesonet station JSPN2 Juniper Springs.

0938 AM     Rain             2 ESE Diamond Peak Ski  39.24N 119.88W
09/02/2023  M0.50 inch       Washoe             NV   Mesonet

            Mesonet station LVYN2 Little Valley.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:12 PM PDTSevere Thunderstorm WarningREVChurchill33 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.